Illinois, 2019

Flooding in Illinois, June 1 to 17, 2019

June 1 to 17, 2019 · NWS DVN · 5 events in 5 counties and zones

The Mississippi River remained high during the month of May and heavy rains that fell in the later part of the month resulted in the river rising back above major flood stage in late May south of Fulton Illinois. The river remained above major flood up to the middle of the month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

The Mississippi River remained high during the month of May and heavy rains that fell in the later part of the month resulted in the river rising back above major flood stage in late May south of Fulton Illinois. The river remained above major flood up to the middle of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 31, 11:46 PM CST, 14 minutes earlier.

Area forecast discussion, May 31, 11:46 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1246 AM CDT Sat Jun 1 2019

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 301 PM CDT Fri May 31 2019

A cold front stretched from a surface low near Duluth westward across
the SD/ND border. A warm front extended eastward from allow along
the Upper Peninsula and Wisconsin border. Ahead of these fronts,
temperatures were in the upper 70s to lower 80s across eastern Iowa,
northwest Illinois, and far northeast Missouri. Dewpoints were in
the lower 60d across the area. Dense wildfire smoke aloft was
working to keep temperatures lower across the area as well as
inhibiting diurnal cumulus development.

&&

.SHORT TERM...(This Evening through Saturday)
ISSUED AT 301 PM CDT Fri May 31 2019

The main forecast concerns will be chances of storms tonight and
Saturday.  Models are in good overall agreement through the period.

Wildfire smoke has limited temperatures this afternoon with forecast
temperatures running a degree or two lower than originally thought.
This will prevent diurnally driven cumulus development across
central Iowa despite higher CAPE values and weak convergence
forecast across the area.  CAMs had higher temperatures and develop
convection that was forecast to drift into the area this evening. I
have removed those chances for this evening so a dry evening is
expected across the area.

Focus then turns to the storm system that will move across the area
Saturday. A shortwave moving through the northwest flow aloft will
drive a cool front across the area on Saturday morning into the
afternoon. Models do depict the better moisture and lift to the east
of the area Saturday. Ahead of the front, temperatures will warm
into the upper 70s to lower 80s with dewpoints in the lower 60s
north of I-80 to the mid 60s south. This will produce CAPE values of
1000 to 2000 J/KG.  Deep layer shear will also increase with 30 to
40 knots of shear. Severe thunderstorms will be possible during the
afternoon and early evening ahead of the front with decent
convergence ahead of the front and weaker lift. SPC has the area in
a marginal risk of severe storms north of a Fairfield to Freeport
line and a slight risk to the southeast of this line. The main
concerns will be large hail and damaging winds. Rainfall amounts
will be lighter than they have been of late which which means there
are no expected impacts to the river forecasts.

.LONG TERM...(Saturday Night through Friday)
ISSUED AT 301 PM CDT Fri May 31 2019

Once again with flood operations dominating our area, we are leaving
the forecast for the extended mainly with the blended data, with
surrounding offices. This is exactly how the process is intended to
run, as this blended data is very hard to "beat" in the extended,
especially in the warm season without significant air mass changes.

In any case, the period from Sunday through Monday is dry and
pleasant followed Saturday afternoon's fropa.  The line of storms
should exit the area quickly, and pops are only  retained for a few
hours early Saturday evening, that these may not be needed given the
quick progression of the front. Highs Sunday and Monday should top
out in the lower to mid 70s, with low humidity.

South winds, humidity and warmer temperatures will be back for
Tuesday through Friday, with some threat for showers and storms. For
now, nothing appears too organized, or capable of repeat rains,
expect for possibly Tuesday night into Wednesday. This period, the
GFS is very aggressive, while the ECMWF and GEM are far less
favorable for heavy rains. I attribute this difference to the GFS
overdoing surface dewpoints and moisture transpiration, which
despite out recent wet weather, crops are not going to produce
significantly given the unplanted or young crops dominating so much
of the upper Midwest.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
ISSUED AT 1231 AM CDT Sat Jun 1 2019

Scattered thunderstorms are expected to form along a cold front
across E Iowa and NW Illinois during the mid to late afternoon.
Based on timing of the front, best chances for storms is at
KMLI/KBRL. However, coverage may remain low, so for now only
mentioned -TSRA in TAFs. May have to include TEMPOs in later
updates for brief IFR/LIFR in vicinity of stronger storms.

&&

.HYDROLOGY...
Issued at 149 PM CDT Fri May 31 2019

On the Missouri side of the river, adjacent to Quincy Illinois, a
levee breech on the Mississippi River has allowed a significant
amount of water to empty from the main river channel up through
Keokuk IA. That both lowered stages at Keokuk through Gregory
Landing but also has likely resulted in the previous day's
readings as the actual crest level for those sites.

Otherwise, for both the significant flooding of lower tributary
sections and the Mississippi, the crests should be occurring from
today through Saturday, and on Sunday in a few cases. Some spotty
significant rainfall is possible tonight through Saturday, but for
rivers, this is far from a confident placement of QPF to warrant a
forecast of much run off, thus the most likely scenario is that
the next 48 hours will see our highest levels this round.

The areal flooding has been slow to improve, but calling around to
all the counties in our southern warning, has shown preference for
allowing the areal flood warning to expire, but this is not 100%.
For Henry IA, Clark MO, Hancock and Henderson IL, the warning has
been asked to continue. The Green River breach near Deer Grove
continues to flood mainly Ag land in that advisory area on the
north band of the Green River. Local EM says the situation is
stabilized, but not yet backfilling into the Green, despite seeing
a falling Green River stage. This process is expected to begin soon.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Cousins
SHORT TERM...Cousins
LONG TERM...Ervin
AVIATION...Uttech
HYDROLOGY...Ervin
Hazardous weather outlook, May 31, 3:25 PM CST, 8 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
425 PM CDT Fri May 31 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-012130-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
425 PM CDT Fri May 31 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TONIGHT

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Thunderstorms are likely along a cold front on Saturday,
especially during the afternoon. There is a slight risk for
severe thunderstorms south of a Milledgeville, Illinois to
Davenport, Iowa to Keosauqua, Iowa line. There is a marginal risk
over the remainder of the outlook area. The main risks will be
damaging winds, large hail and frequent lightning.

Thunderstorms are possible Tuesday through Thursday. It is too
soon to determine the potential for severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight but may be needed
Saturday afternoon.

Haase

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Hancock

When
June 1, 12:00 AM CST to June 13, 5:00 AM CST
Where
Hancock County, 5.11 mi SSW of Warsaw to 0.8 mi W of Nauvoo
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
40.284, -91.475

The Mississippi River at Gregory Landing and Keokuk began June above their major flood stages of 25.0 and 19.0 feet respectively. The river at Gregory Landing fell below major flood stage around 5 AM on June 1st and around 5 AM on June 13th at Keokuk. The river crested at 26.97 feet on June 2 at Gregory Landing which is preliminarily the 3rd highest crest on record. The Mississippi River at Keokuk crested on May 30th and was falling through the month of June but its highest level during the month was 25.3 feet early on June 1st.

Flood, Henderson

When
June 1, 12:00 AM CST to June 17, 1:00 AM CST
Where
Henderson County, 2.52 mi W of Lomax to 0.65 mi W of Lomax
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
40.674, -91.117

The Mississippi River at Burlington began June above its major flood stage of 18 feet and fell below major flood stage around 1 AM on June 17th. The river crested at 24.48 feet on June 2nd. This crest is preliminarily the 3rd highest on record at Burlington.|The Mississippi River at Gladstone began June above its major flood stage of 14 feet and fell back below major flood stage around 5 AM on June 15th. The river crested 20.62 feet on June 2nd. This crest is preliminarily the third highest on record.

Flood, Mercer

When
June 1, 12:00 AM CST to June 15, 10:00 PM CST
Where
Mercer County, 3.23 mi S of Keithsburg to 1.06 mi NW of New Boston
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
41.053, -90.936

The Mississippi River at Keithsburg and New Boston began June above their respective major flood stages of 15.5 feet and 18.5 feet. The river at New Boston crested on June 2nd at 24.40 feet and fell below its major flood stage on June 14th around 7 AM. This is preliminarily the 4th highest crest on record. The river at Keithsburg fell back below major flood stage on June 15th around 10 PM. The river crested at 22.95 feet on June 2nd. This is preliminarily the 3rd highest crest on record.

Flood, Rock Island

When
June 1, 12:00 AM CST to June 13, 7:00 AM CST
Where
Rock Island County, 2.36 mi NNE of Illinois City to 3.18 mi SW of Loud Thunder Park
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
41.433, -90.890

The Mississippi River at LeClaire began June above its major flood of 13.5 feet and crested at 15.08 feet on June 1st around 9 PM. This is preliminarily the 5th highest crest on record. It feel back below major flood around 5 AM on June 10th.|The Mississippi River at Rock Island began the month above its major flood of 18 feet and crested at 21.68 feet around 7 PM on June 1st. This is preliminarily the 6th highest rest on record.|The Mississippi River at Illinois City began the month of above its major flood stage of 18 feet and crested at 1 AM on June 2nd at 22.81 feet. This is preliminarily the 5th highest crest on record. It feel back below major flood stage around 7 AM on June 13th.

Flood, Whiteside

When
June 1, 12:00 AM CST to June 2, 3:00 AM CST
Where
Whiteside County, 3.14 mi WSW of Albany to 2.72 mi NNE of Albany
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
41.766, -90.278

The Mississippi River at Camanche Iowa began the month above its major flood stage of 20.5 feet and crested at 21.23 feet on June 1st. The river fell back below major flood stage on June 2nd around 3 AM.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834425, 834433, 834435, 839479, 839483.